Maryland, 2014Hail and Damaging Wind in Maryland, August 3, 2014
August 3, 2014 · NWS LWX · 2 events in 2 counties and zones
A surface trough was across the Mid-Atlantic and warm and humid conditions led to a unstable environment. Showers and thunderstorms formed near the surface trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $250
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was across the Mid-Atlantic and warm and humid conditions led to a unstable environment. Showers and thunderstorms formed near the surface trough. Damaging winds and large hail were reported in some thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 1:30 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SUN AUG 3 2014
.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN OVER THE REGION THROUGH TUESDAY. A
WEAK COLD FRONT WILL PASS THROUGH THE REGION WEDNESDAY AND HIGH
PRESSURE WILL BUILD IN FOR LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
CURRENT ANALYSIS SHOWS AN UPPER-LEVEL LOW TRACKING THROUGH
PENNSYLVANIA WHILE A SURFACE TROUGH REMAINS EAST OF THE ALLEGHENY
HIGHLANDS. HIGH PRESSURE REMAINS OFF THE MID-ATLANTIC COAST.
A BKN CU DECK HAS DEVELOPED THIS AFTERNOON FROM AN ONSHORE
FLOW...BUT THERE HAVE BEEN ENOUGH BREAKS OF SUN FOR MAX TEMPS TO
REACH THE LOWER AND MIDDLE 80S ACROSS MOST LOCATIONS. THE CLOUD
DECK HAS BEEN A BIT THICKER ACROSS NORTHEASTERN MARYLAND...SO MAX
TEMPS WILL BE A FEW DEGREES COOLER ACROSS THESE LOCATIONS. THE
WARM AND HUMID AIR HAS LED TO SOME INSTABILITY...BUT INSTABILITY
IS LIMITED FROM A DRY SLOT OVERHEAD AND A WEAK INVERSION IN THE
MID-LEVELS OF THE ATMOSPHERE. NAM/GFS BUFKIT ARE INDICATING
AROUND 500-1000J/KG OF MLCAPE THIS AFTERNOON. THE FORCING FROM THE
SURFACE TROUGH...TERRAIN CIRCULATION AND SHORTWAVE ENERGY
ASSOCIATED WITH THE 500MB LOW OVER PA WILL BE ENOUGH TO TRIGGER A
FEW SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR PRECIPITATION
WILL BE LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN
MARYLAND...CLOSER TO THE 500MB LOW.
THE 500MB LOW WILL MOVE AWAY FROM THE AREA LATER TONIGHT AND DRY
CONDITIONS ARE EXPECTED BEHIND IT. LOW-LEVEL MOISTURE TRAPPED
UNDERNEATH THE NOCTURNAL INVERSION WILL CAUSE SOME
FOG...ESPECIALLY IN THE SHELTERED VALLEYS AND RURAL AREAS.
HEIGHTS WILL RISE MONDAY BEHIND THE DEPARTING DISTURBANCE...BUT
THE SURFACE TROUGH WILL REMAIN OVERHEAD. MORE SUNSHINE AND HIGHER
HEIGHTS WILL ALLOW FOR SEASONABLY HOTTER CONDITIONS. MAX TEMPS
WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE MID AND UPPER 80S
ACROSS MOST OTHER LOCATIONS. A SHOWER OR THUNDERSTORM CANNOT BE
RULED OUT...MAINLY EAST OF THE SURFACE TROUGH OVER SOUTHERN
MARYLAND. HOWEVER...MUCH OF THE TIME WILL BE DRY AND MOST AREAS
WILL ALSO TURN OUT DRY FOR THE ENTIRE DAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AN UPPER-LEVEL TROUGH WILL BUILD OVERHEAD MONDAY NIGHT THROUGH
WEDNESDAY WHILE BERTH PASSES BY TO OUR EAST. A SURFACE TROUGH WILL
ALSO REMAIN OVER THE REGION DURING THIS TIME. SEASONABLY WARM AND
HUMID CONDITIONS ARE EXPECTED DURING THIS TIME ALONG WITH THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EVENING HOURS
TUESDAY AND WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE CENTERED OVER QUEBEC WILL NOSE ITS WAY IN ON WED NIGHT
AND SETTLE ACROSS THE REGION THROUGH SUN. POTL FOR TERRAIN BASED
SHRA/TSTMS WILL BEGIN ON THU AFT WITH WEAK WIND PROFILE. GULF
MOISTURE WILL RIDE UP INTO SE U.S. DURING THIS TIME...AND EXPECT THE
BOUNDARY BETWEEN THIS WARM MOIST AIR AND THE QUEBEC HIGH WILL BE
SOUTH OF CWA PER THE 00Z ECMWF.
12Z MEX FOR DCA HAS TEMPS IN THIS PERIOD SLIGHTLY BELOW NORMAL FOR
DAYTIME HIGHS AND SLIGHTLY ABOVE NORMAL FOR NIGHT TIME LOWS. SEVERE
WX CHANCES APPEAR BELOW NORMAL AS WELL.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT
MUCH OF THE TIME WILL BE DRY. AREAS OF FOG ARE EXPECTED OVERNIGHT
WITH MVFR/IFR VSBYS. ANY FOG WILL BURN OFF BY MID-MORNING MONDAY
AND VFR CONDITIONS ARE EXPECTED THE REST OF MONDAY ALONG WITH
LIGHT WINDS.
AN UPPER-LEVEL TROUGH WILL BUILD OVERHEAD TUESDAY AND WEDNESDAY. A
COUPLE AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE.
OTHERWISE...MOST OF THE TIME WILL BE WITH VFR CONDITIONS.
VFR CONDITIONS EXPECTED DAYS 4-7.
&&
.MARINE...
A SURFACE TROUGH WILL REMAIN OVER THE WATERS THROUGH TUESDAY...BUT
THE PRESSURE GRADIENT WILL BE WEAK. WINDS WILL BE LIGHT DURING
THIS TIME. A WEAK COLD FRONT WILL MOVE INTO THE AREA
WEDNESDAY...BUT WIND SPEEDS SHOULD STILL REMAIN BELOW SCA
CRITERIA.
BEST CHANCE FOR SCA WINDS OVER THE NEXT WEEK WILL BE POST FRONTAL
ON THURSDAY. OTHERWISE...VERY WEAK WIND FIELD AOB H85 THROUGH DAY
7.
&&
.TIDES/COASTAL FLOODING...
AN ONSHORE FLOW HAS CAUSED TIDAL ANOMALIES TO RISE TO BETWEEN 0.75
AND 1 FOOT ABOVE NORMAL. THE POSITIVE TIDAL ANOMALIES SHOULD
CONTINUE THROUGH THE HIGH TIDE CYCLE TONIGHT. DUE FEEL THAT THE
ONSHORE FLOW WILL BE LIGHT ENOUGH TO PREVENT MINOR COASTAL
FLOODING...BUT IT WILL BE CLOSE FOR ANNAPOLIS IN ANNE ARUNDEL
COUNTY. HIGH TIDE IS AT 11:58 PM THIS EVENING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...LEE
AVIATION...BJL/LEE
MARINE...BJL/LEE
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 3, 5:24 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT SUN AUG 3 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
624 PM EDT SUN AUG 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
624 PM EDT SUN AUG 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Frederick
- When
- August 3, 6:15 PM EST
- Where
- Frederick County, 0.87 mi SSW of Sabillasville
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Other Federal Agency
- Coordinates
- 39.688, -77.475
There was a tree down on Buck Lantz Road.
Hail, Baltimore
- When
- August 3, 8:27 PM EST
- Where
- Baltimore County, 1 mi E of Mc Donogh
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.400, -76.731
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Wisconsin, August 3, 20142 deaths · 1 in hail · 5 events
- Flash Flooding in New York, August 3, 2014$645,000 · 10 events
- Tornado and Flash Flooding in Nevada, August 3 to 5, 2014$174,000 · EF0 · 16 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 20142 injured · $100,000 · 65 kt wind · 5 events
- Flash Flood in New Mexico, August 3, 2014$100,000 · 1 event
- Flash Flooding in California, August 3, 2014$60,000 · 2 events
- Flooding in Pennsylvania, August 3, 2014$42,000 · 5 events
- Hail and Damaging Winds in Mississippi, August 3 to 4, 2014$19,000 · 1 in hail · 13 events
- Lightning Strike in North Carolina, August 3, 2014$30,000 · 1 event
- Damaging Wind in Arizona, August 3, 2014$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 3 to 5, 201457 kt wind · 10 events
- Hail in Montana, August 3, 20141.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540079, 540080.